Over the past few months, while skimming through the news, I’ve read many alarming headlines about fentanyl overdoses in BC. My first reaction was to separate myself from the ‘drug user’ persona fentanyl seems to harm.
Fentanyl, an opioid prescribed as an intense painkiller, has trickled into street and party drugs, causing unprecedented overdose deaths.
I identify as a high-achieving university student, and I couldn’t imagine myself, or my friends encountering such a deadly drug. It is said to be as addictive as heroine, and feels far beyond any casual encounters university students like me may have with recreational drugs. As students, we often are expected to be relatively moral and scorn illicit drug use. There is stigma when we resort to vices in an attempt to manage this fast-paced, explorative, and uncertain stage in our lives. Using drugs may contradict the social expectations placed on us by ourselves, our parents, and our peers. It’s no wonder we haven’t been enthusiastically waiting in line to claim the life-saving antidote to a fentanyl overdose, called naloxone.
However, fentanyl is dangerous. If you are likely to be in an environment where drugs are used, it is crucial for you to talk to a UBC nurse about getting a free naloxone kit and training on how to use it. It is important for students to be equipped to take good care of each other.
Naloxone (also known as narcan) is the antidote for fentanyl. When injected, it can restore normal breathing and consciousness in 3-5 minutes.
When you make an appointment to receive a naloxone kit at UBC Student Health Services,
- You can bring friends or family to learn more about naloxone and how to use it.
- This means that not everyone who has a naloxone kit or knows how to use one is a user.
- It is confidential, and not linked to your academic or health records. If you drop in to Student Health Services to book an appointment in-person, your naloxone appointment and training will not be recorded in your files.
- It’s free!
- You’ll get free training on how to recognize an overdose, what to do when you see an overdose, and how to use naloxone to reverse the effects of an overdose.
The stigma that exists for university students to acknowledge that they may be illicit drug users is a systemic issue. We can begin breaking down the barrier of stigma by learning about the dangers of drug use and equipping ourselves with the right training (and free kits) to take good care of each other and help save lives.
To find out more about fentanyl and how to respond to fentanyl overdoses, read the UBC Life fentanyl blog post.